Tornadoes · United States · Texas · 2017
EF0 tornado, Spearman, Texas, May 16, 2017
This EF0 tornado ran 0.1 miles across Hansford County on May 16, 2017, touching down at 3:04 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 16, 2017
- Touchdown
- 3:04 PM CDT (20:04 UTC)
- Lifted
- 3:05 PM CDT (20:05 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hansford County
- Touchdown point
- 36.350, -101.140
- Lift-off point
- 36.351, -101.139
- Record number
- 1705161404-01
What the Weather Service recorded
An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening. Dryline slowly mixed east early afternoon on the 16th and with the more significant synoptic forcing hanging back and fairly meridional flow aloft. Mid to upper 60s dewpts were present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts did not mix out much through the day. Some standards parameters across the eastern Panhandles in particular included 400-600 m^2/s^2 Helicity with 3000-4000 J/kg of SBCAPE. This environment lead to numerous very large hail reports and several tornadoes, with one or two being long tracked over several miles.
Brief tornado touchdown for one minute.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 19:01 UTC and running to 21:46 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:42 UTC | 19:18 UTC | Severe Thunderstorm Warning | AMA |
| 19:01 UTC | 21:46 UTC | Tornado Watch | AMA |
| 19:01 UTC | 19:45 UTC | Severe Thunderstorm Warning | AMA |
| 19:44 UTC | 20:20 UTC | Severe Thunderstorm Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at May 16, 1:28 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 16, 1:28 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 128 PM CDT Tue May 16 2017 .MESOSCALE UPDATE... ...Severe weather outbreak likely today... * Overview/Bottom Line: This has the makings of a pretty significant severe weather outbreak and as much we dug for a reason it may not happen, there are few to point to. Everyone stay safe and weather aware today! * Synoptic Overview: A synoptically evident severe weather outbreak pattern has set up with pretty much all the boxes checked and also verified by observational data. In short, an upper low analyzed near Las Vegas this morning will open as it bottoms out over srn NM this afternoon before lifting and deepening again as it ejects over us tonight. Though the best height falls will occur this evening, modest height falls and the approach of a lead shortwave will be able to easily overcome a weak EML with storms all but guaranteed to form this afternoon. * Mesoscale: A dryline is slowly mixing east early this afternoon and with the more significant synoptic forcing hanging back and fairly meridional flow aloft, think dryline progression will continue to be slow early this afternoon. Mid to upper 60s dewpts are present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts should not mix out much through the day. Unlike many severe weather days around here, this one won't require sunshine and strong daytime heating as forecast soundings indicate 76/68 will yield upwards of 3500 J/kg MLCAPE in the east. Even if temperatures rise to the mid 80s...mixing of dewpts into the low to mid 60s that would occur simultaneously would probably keep CAPE values in the same range as they would be with 76/68. These T/Td trends will be monitored closely though for tornado potential this afternoon as more limited mixing could actually somewhat counter-intuitively increase the tornado threat by keeping LCLs lower. In addition to expecting MLCAPE values to push 3500-4000 J/kg, a good deal of 0-3km MLCAPE should be noted with values pushing 150 J/kg this afternoon. CAPE in the hail growth zone will be near or surpass 1000 J/kg as well, so thermodynamically this event is on point. If that wasn't quite exciting (or scary) enough for you, kinematically this event may be better. After a period of veer-back-veer profiles early this afternoon (seen on the 18z KAMA special sounding), expected veering flow around h6 will put the last piece of the puzzle in place to create uber- favorable shear profiles. These forecast profiles feature veering and mostly strengthening flow with height through the entire atmosphere and effective and 0-8km bulk shears of 60-70 kts. Initially weak low level shear/helicity will increase rapidly late this afternoon, especially in the eastern 2 tiers of Panhandle counties. * Threats and Timing: Storms may struggle a bit intially due to the VBV profile and a bit of remaining CINH, but won't take long to get going in earnest and this is an "all-threats" kind of day, though fast storm motions could keep the flash flood threat on the lower side. The biggest concerns are tornadoes and large to giant hail given supercell storm mode and the aforementioned CAPE/shear combo. Some hail could get as big as softballs. The tornado threat is pretty concerning late this afternoon/early evening as 0- 1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast TX Panhandle and over 200 m2/s2 further north. Given this and expected discrete or quasi-discrete supercell storm mode, concern certainly exists for a strong tornado or two. The best tornado threat will be 20Z-01Z in the eastern half of the combined Panhandles with the first round of storms, though another tornado threat cannot be ruled out in the far east with a possible second round later this evening. This second round of storms will be conditional on the first round, but the stronger dynamics as the main upr wave crosses should help make up for any lacking thermodynamics in the wake of the first round. * Location: As has been mentioned, the eastern half of the Panhandles looks the best. Right now it looks like the western edge of the severe threat will be bounded by a Canyon to Amarillo to Stinnett to Spearman to Liberal line. None of these aforementioned locations are free from a severe threat though the tornado threat on the western edge is certainly lower than it is further east. If a second round materializes, it should occur after 9 PM and be confined to areas east of a Clarendon to Pampa to Perryton line. && Simpson .PREV DISCUSSION... /Issued 1209 PM CDT Tue May 16 2017/ AVIATION... For the 18z TAFs... Thunderstorm development along and ahead of dryline early this afternoon. Dryline currently extends from a line from west of Guymon to Boys Ranch to Hereford. Thus, DHT not expected to be impacted by thunder. Threat for thunder should diminish at AMA and GUY before 00z Wednesday. Next issue will be strong west or southwest winds following passage of Pacific cold front this evening. VFR conditions should prevail in post-frontal airmass unless blowing dust causes visibility to lower. Will monitor and amend as necessary. Cockrell PREV DISCUSSION... /Issued 1116 AM CDT Tue May 16 2017/ UPDATE... We are updating forecasts to accentuate severe and tornado potential this afternoon and evening. Text products out soon. Cockrell PREV DISCUSSION... /Issued 315 AM CDT Tue May 16 2017/ DISCUSSION... Closed off upper level low near Las Vegas, NV will open up as it moves this way today and tonight. By late tonight this wave should be moving through northwest Kansas. As this upper level feature approaches the panhandles today, upper level diffluence will increase, low level moisture will increase and the lower and mid level shear will increase. A dryline is expected to be located north south across the central panhandles by the time thunderstorms develop this afternoon. Thunderstorms are then expected to move off to the east and northeast through the late afternoon and early evening. A Pacific cold front will sweep across the panhandles by late this evening and this should touch off another round of thunderstorms when it catches up to the dryline, but these are expected to be east of our area. Some models want to start some isolated thunderstorms by late morning across the central and eastern panhandles. This seems possible given the likelihood of an uncapped atmosphere by this time. Have gone ahead and added some slight chance pops there. Some of the storms will likely become severe today with large hail and damaging winds the main threats. A tornado or two also can not be ruled out given the better shear environment and the additional low level moisture. Wednesday looks like a dry day as this system moves away from the panhandles and a dry downsloping wind takes over. Models do not quite agree on what may happen on Thursday as another upper level low moves into the 4-corners region. As this low moves into the 4-corners it will help to increase directional shear and upper level diffluence. At this point, it looks like the north and eastern areas have the best chance of precipitation during the day and then as a cold front moves south across the region Thursday night and Friday all areas get a chance of precipitation. The weekend looks dry at this point and then another chance of rain may move into the region by Monday as another system moves southeast toward the 4-corners region in a northwest flow aloft. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 9/3
Hazardous weather outlook, May 16, 11:23 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 1123 AM CDT Tue May 16 2017 OKZ001>003-TXZ001>020-170430- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1123 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected, mainly across the eastern half of the Panhandles. Severe weather is likely to occur, with very large hail, damaging winds, and isolated tornadoes into the early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are again possible Thursday, Friday and Monday. A few storms during this time could become severe with large hail and damaging winds the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and this evening. Cockrell
In the hours before
Special weather statement, May 16, 1:26 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Amarillo TX 126 PM CDT TUE MAY 16 2017 TXZ003-004-161900- Ochiltree TX-Hansford TX- 126 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN OCHILTREE COUNTIES UNTIL 200 PM CDT... At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over Spearman, moving north-northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Perryton, Spearman, Waka and Farnsworth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3606 10103 3605 10134 3650 10127 3650 10064 TIME...MOT...LOC 1825Z 201DEG 36KT 3621 10121 Ward
Special weather statement, May 16, 1:52 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
152 PM CDT TUE MAY 16 2017
TXZ002-003-007-008-161915-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
152 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 215 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pringle, or 18 miles northwest of Borger, moving
northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3618 10108 3612 10109 3576 10151 3581 10175
3637 10162
TIME...MOT...LOC 1851Z 205DEG 49KT 3589 10157
GuerreroThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
8.1 hours before the tornado, 134 km from the path. May 16, 2017.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -240 J/kg
- Surface CAPE
- 1954 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.8 K/km
Amarillo Airport, TX (KAMA), 00:00Z
3.9 hours after it, 134 km from the path. May 17, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -6613 J/kg
- Surface CAPE
- 59 J/kg
- Mixed-layer LCL
- 3950 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.9 K/km
The surface observations
Perryton/Ochiltree County Apt (PYX), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:15 UTC | 85.5 | 62.4 | 190° 16 kt | 20 | 1003.4 | |
| 18:35 UTC | 83.7 | 62.6 | 180° 16 kt | 22 | 1003 | |
| 18:55 UTC | 82.4 | 63.5 | 170° 17 kt | 20 | 1002 | |
| 19:15 UTC | 82.4 | 64 | 150° 18 kt | 24 | 1001.4 | |
| 19:35 UTC | 84 | 63 | 170° 20 kt | 27 | 1001.4 | |
| 19:55 UTC | 83 | 63.3 | 180° 21 kt | 28 | 1001 | |
| 20:15 UTC | 82 | 63.5 | 170° 21 kt | 29 | 1000.3 | |
| 20:35 UTC | 82.4 | 64 | 170° 27 kt | 34 | 999.3 | |
| 20:55 UTC | 83.3 | 64 | 170° 25 kt | 35 | 999.3 | |
| 21:15 UTC | 82.6 | 64.8 | 170° 27 kt | 37 | 999 | |
| 21:35 UTC | 82.8 | 65 | 160° 27 kt | 36 | 998.6 | |
| 21:55 UTC | 77.4 | 67 | 170° 29 kt | 34 | 999.3 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 134 km away, was scanning. The volume nearest the touchdown began at 20:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:04 UTC | TORNADO | 7 Nw Waka | Hansford, TX | BRIEF TORNADO TOUCHDOWN FOR 1 MINUTE. |
| 20:09 UTC | TORNADO | 7 Nw Waka | Hansford, TX | BRIEF TORNADO TOUCHDOWN FOR 1 MINUTE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 16, 2017
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 16 | 2:45 PM CDT | EF0 | Beaver, OK | 0.1 | 25 | |||
| May 16 | 4:39 PM CDT | EF0 | Donley, TX | 1.4 | 50 | |||
| May 16 | 4:42 PM CDT | EF3 | Barron, WI | 82.5 | 1,320 | 1 | 25 | $11 million |
| May 16 | 4:43 PM CDT | EF0 | Fillmore, NE | 1.8 | 35 | $3,000 | ||
| May 16 | 4:53 PM CDT | EF0 | Wheeler, TX | 0.1 | 25 | |||
| May 16 | 5:16 PM CDT | EF1 | Wheeler, TX | 0.1 | 25 | |||
| May 16 | 5:25 PM CDT | EF2 | Wheeler, TX | 9.2 | 1,250 | |||
| May 16 | 5:45 PM CDT | EF0 | Collingsworth, TX | 0.3 | 25 | |||
| May 16 | 5:49 PM CDT | EF1 | Clark, KS | 4.0 | 50 | |||
| May 16 | 5:50 PM CDT | EF0 | Collingsworth, TX | 2.3 | 25 | |||
| May 16 | 6:08 PM CDT | Unrated | Beckham, OK | 1.0 | 20 | |||
| May 16 | 6:18 PM CDT | EF2 | Roger Mills, OK | 10.3 | 150 | $40,000 | ||
| May 16 | 6:23 PM CDT | Unrated | Beckham, OK | 1.1 | 50 | |||
| May 16 | 5:36 PM MDT | EF0 | Perkins, NE | 0.1 | 20 | |||
| May 16 | 6:45 PM CDT | EF1 | Roger Mills, OK | 0.8 | 50 | $1,000 | ||
| May 16 | 6:46 PM CDT | EF2 | Beckham, OK | 18.0 | 1,000 | 1 | 10 | $25 million |
| May 16 | 7:59 PM CDT | EF3 | Pawnee, KS | 26.6 | 300 | 2 | $658,000 | |
| May 16 | 8:12 PM CDT | EF0 | Oneida, WI | 0.3 | 175 | |||
| May 16 | 8:48 PM CDT | EF0 | Barton, KS | 0.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.